Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 75, NWS Mobile, AL

March 7, 1998George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 7, 1998, 9:17 PM CST for George County, Mississippi. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 1998, 9:17 PM CST (03:17 UTC)
Expired
Mar 7, 1998, 10:20 PM CST
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County George County, MS

What was reported inside it

TimeReportWhereRemark
Mar 7, 9:25 PM CSTHail 0.75Lucedale, MSDime size hail was reported near Lucedale.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 530 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
530 m²/s²
0-3 km storm-relative helicity
619 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WUUS1 KMOB 080315 RRA
SVRMOB
MSC039-080420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
917 PM CST SAT MAR 7 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1020 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN MISSISSIPPI

   ...GEORGE COUNTY


AT 916 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 9 MILES SOUTHWEST OF MERRILL MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  MERRILL AT 920 PM CST
  LUCEDALE AT 925 PM CST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:35 PM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Mar 7, 3:35 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST SAT MAR 7 1998

AT 20Z SFC ANALYSIS OVR THE SE US SHOWED LOW PRES MOVING INTO NW LA
AND S AR AS A WARM FRNT EXTENDS SE TO THE LA/MS BORDER NEAR THE
CST...THEN E OVR THE GULF JUST S OF THE AL NWFL CST. ALONG THE FRNT
NUMEROUS TS CONTINUE TO DEVELOP MAINLY OVR THE GULF SOMETIMES PASSING
NEAR AND OVR SOME COASTAL AREAS DUMPING UP TO 2 INCHES PER HOUR IN
SOME AREAS. TO THE W DEWPTS IN THE 70S HAVE BEGUN TO MOVE INLAND FROM
ABOUT THE MOUTH OF MS RVR TO TX/LA BORDER. LATEST GRIDDED DATA MAINLY
ETA SHOWS INCREASED INSTABILTY LATER TONIGHT AS DRYER MID LEVEL AIR
ADVECTS IN FROM THE W OVR SW AL SHORTLY BEFORE 06Z SHIFTING E OF THE
FA BEFORE 18Z SUN. WITH THIS AND INCREASED LLEVEL MOISTURE FROM THE S
BELIEVE CAT POPS WILL SUFFICE TONIGHT POSSIBLE BECOMING SEVERE FROM
06Z TO FROPA. WITH INCREASING VEERING AND PASSING SW'S NEAR THE WARM
FROM CANT RULE THE CHANCE OF TOR ALSO. AGAIN THE BEST CHANCE OF SVR
WEATHER WILL BEGIN LATE THIS EVE CONTINUING UNTIL FROPA. BELIEVE
FLASH FLOOD WATCH SHOULD ALSO CONTINUE THROUGH AT LEAST 12Z SUN
ESPECIALLY NEAR THE CST WITH EARLIER RAINS AND WHAT IS EXPECTED
TONIGHT. WRAP AROUND CLDS/RA ALSO A SLIGHT CHANCE SUN EVE BEFORE
CLEARING OUT MON. WILL STAY CLOSE TO CURRENT TEMPS.

OVR THE COASTAL WATERS BELIEVE SOUTHERLY FLOW WILL BEGIN TONIGHT AS
SYSTEM TO THE N BEGINS TO MOVE INTO THE CENTRL MS VAL. BELIEVE STRONG
WESTERLY FLOW WILL HOLD THROUGH SUN NIGHT AND MON BEFORE SHIFTING NW
MON EVE.

MOB 60/70/46/60 +610  PNS 61/69/48/61 +710
DTS 60/71/52/62 +810  EVR 62/70/49/57 +610 32

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.